Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Columbia, SC

May 10, 2002Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2002, 3:47 PM EDT for Chesterfield County, South Carolina. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2002, 3:47 PM EDT (19:47 UTC)
Expired
May 10, 2002, 4:30 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:55 PM EDTThunderstorm Wind 50 EChesterfield, SCSheriff reported trees down at hwys 1 and 109.
May 10, 4:35 PM EDTThunderstorm Wind 65 EBlenheim, SCLaw enforcement reported numerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 101947
SVRCAE
SCC025-102030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT.

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF CHERAW..MOVING EAST AT 30
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    CHERAW.
    PATRICK.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

LAT...LON 3472 8029 3450 8030 3447 7962 3471 7962

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:43 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 10, 2:43 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT FRI MAY 10 2002

WEAK PRESSURE TROUGH ACROSS THE MIDLANDS. OUTFLOW FROM OVERNIGHT
CONVECTION NOW CROSSING THE AREA. LIS AND TEMPS/DEWPOINTS INDICATE
FRONT REMAINS NEAR THE NC/SC BORDER WESTWARD INTO NORTHERN GA. FRONT
SHOULD SINK SOUTHWARD AND REMAIN IN THE VICINITY TONIGHT AND
SATURDAY. H5 SHORTWAVES TO CROSS THE AREA TONIGHT AND SATURDAY. WILL
KEEP LIKELY POPS FOR TONIGHT AND SATURDAY. STILL LOOKS LIKE WEAK
WEDGE WILL SET UP SATURDAY INTO SATURDAY NIGHT. EXPECT CLOUDS TO
INCREASE TONIGHT WITH LOW LEVEL JET DEVELOPING...SO WILL GO ON THE
WARM SIDE OF GUIDANCE FOR LOWS. HIGHS SATURDAY SHOULD BE BELOW
GUIDANCE ACROSS THE NORTH WITH WEAK WEDGE IN PLACE. WILL TREND TEMPS
FROM AROUND 70 NORTH TO LOWER 80S SOUTH. GUIDANCE TEMPS LOOK OKAY
SATURDAY NIGHT AND SUNDAY WITH LOWS IN THE LOW/MID 60S AND HIGHS IN
THE MID/UPPER 80S.

EXTENDED FORECAST MONDAY THROUGH FRIDAY:
MODELS SLIGHTLY DELAYING FRONTAL PASSAGE TIL MONDAY NIGHT/TUESDAY
MORNING. AVN HAS FRONT TO THE COAST BY 12Z TUESDAY. 00Z CANADIAN
WAS A BIT SLOWER WITH FRONT CROSSING THE MIDLANDS 12Z TUESDAY. FOR
NOW, WILL LEAVE CHANCE OF SHOWERS AND TSTMS IN FOR MONDAY AND MONDAY
NIGHT WITH CLEARING TREND FOR TUESDAY. HIGH PRESSURE BUILDS IN FOR
WEDNESDAY THROUGH FRIDAY WITH FLAT RIDGE BUILDING ACROSS THE
SOUTHEASTERN STATES. TEMPS SLIGHTLY BELOW CLIMO TUESDAY AND
WEDNESDAY THEN MODERATING TO SEASONAL NORMALS BY FRIDAY.

FCSTID = 10
CAE   68  78  65  88 /  60  60  20  10
AGS   67  83  65  89 /  60  60  20  10
SSC   68  78  65  88 /  60  60  20  10
OGB   68  83  65  89 /  60  60  20  10

.CAE...
GA...NONE.
SC...SEVERE THUNDERSTORM WATCH #276 FROM 245 PM EDT FRIDAY UNTIL 700
PM EDT FRIDAY FOR ZONES
SCC003...SCC009...SCC011...SCC017...SCC025...SCC027...SCC037...SCC039
...SCC055...SCC057...SCC061...SCC063...SCC065...SCC071...SCC075...SCC
079...SCC081...SCC085.

LM

In the hours before

Local storm report, May 10, 3:22 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
322 PM EDT FRI MAY 10 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

300 PM     HEATH SPRINGS             SC   .75 INCH HAIL
05/10/02   LANCASTER                      DIME SIZE HAIL AND TREES
                                          DOWN REPORTED BY TOWN OF
                                          KERSHAW SHERIFF.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:27 PM EDTSevere Thunderstorm WarningCAELancaster48 min
May 10, 3:28 PM EDTSevere Thunderstorm WarningCAEFairfield47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.